Oral Bisphosphonates and Osteoporosis: Good News for Your Jaw

Lila de Tantillo Health Guide
  • Taking bisphosphonates has long been considered to pose some risk -- though relatively uncommon -- of necrosis of the jaw, in which the bones in the mouth are unable to heal normally, after oral surgery for example. While intravenous bisphosphonates are the kind most associated with this side effect, the latest research suggests that oral bisphosphonates may actually decrease this risk.

     

    A study by Harvard researchers in the Journal of the American Dental Association found that oral bisphosphonate use reduced the chance of necrosis of the jaw by 35 percent in patients with osteoporosis. That's promising news for those already on medications such as Fosamax, Boniva and Actonel -- and for those suffering from osteoporosis but concerned about bisphosphonates' effect on the jaw, it might be a good time to consult with your doctor about taking into account this latest information.

    Add This Infographic to Your Website or Blog With This Code:

     

    An article about this is on our Web site at http://www.healthcentral.com/chronic-pain/news-198564-66.html.

Published On: January 04, 2008